Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 77, NWS Huntsville, AL

May 17, 2003Limestone County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 17, 2003, 10:23 AM CDT for Limestone County, Morgan County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 10:23 AM CDT (15:23 UTC)
Expired
May 17, 2003, 11:00 AM CDT
In force
37 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Limestone County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 9:20 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2005 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2005 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 171523
SVRHUN
ALC083-103-171600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1023 AM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
  MORGAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 1100 AM CDT

* AT 1022 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES WEST OF LESTER TO 23
  MILES WEST OF DECATUR...MOVING EAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ARDMORE...ATHENS...ELKMONT...EVA...FALKVILLE...FLINT CITY... 
  HARTSELLE...MOORESVILLE...PRICEVILLE AND SOMERVILLE.

MOTORISTS WILL ENCOUNTER DAMAGING HAIL...STRONG WINDS...AND BLINDING
RAIN. STOP AND FIND SHELTER UNTIL CONDITIONS IMPROVE.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 3 PM CDT. REMEMBER... 
TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.

LAT...LON 3432 8689 3432 8710 3470 8708 3478 8720
          3501 8719 3500 8679 3457 8680 3458 8669
          3455 8666 3458 8660 3433 8660

$$ 

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:28 AM CDT, 55 minutes earlier.

Area forecast discussion, May 17, 9:28 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
928 AM CDT SAT MAY 17 2003

UPDATED ZONES TO MENTION TORNADO WATCH FOR ALL OF NRN AL UNTIL 3 PM.
RADAR SHOWS IMPRESSIVE LINE OF STORMS FROM TN ALL THE WAY DOWN TO
LA. THERE IS SOME GOOD WIND SHEAR IN NRN AL BUT ALSO CONCERN ABOUT
HEAVY RAIN. BOTTOM LINE EXPECT A BUSY DAY AND TONIGHT AS VERY SLOW
MOVING 5H CLOSED LOW CONTINUES TO AFFECT NRN AL.

.HUN...TORNADO WATCH FOR ALL OF NRN ALABAMA UNTIL 3 PM. FLOOD WATCH
FOR ALL OF NRN ALABAMA UNTIL 4 AM SUNDAY MORNING.

SHUMWAY
Hazardous weather outlook, May 17, 7:16 AM CDT, 3 hours 7 minutes before
ALZ001>010-016-171815-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
716 AM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTH ALABAMA THROUGH 4 AM
SUNDAY MORNING. A SLOW MOVING UPPER LEVEL STORM SYSTEM...COMBINED
WITH AMPLE MOISTURE AND INSTABILITY...WILL SET THE STAGE FOR
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY
AND TONIGHT. A FEW STORMS MAY BE CAPABLE OF PRODUCING DIME SIZE HAIL
OR WIND GUSTS TO 60 MPH...BUT THE PRIMARY CONCERN WILL BE LOCALLY
HEAVY RAIN AND POTENTIAL FLOOD PROBLEMS. ONE LINE OF STORMS WILL
BRING A THREAT OF HAZARDOUS WEATHER TO PRIMARILY NORTHWEST ALABAMA
THROUGH 10 AM...BUT ADDITIONAL STORMS ARE LIKELY THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)...

THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE SLOW MOVING UPPER LEVEL SYSTEM WILL KEEP THE CHANCE OF SHOWERS
AND THUNDERSTORMS CONTINUING THROUGH MID WEEK. A FRONT WILL BRING
DRIER AND COOLER CONDITIONS TO THE REGION BY THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED TODAY OR TONIGHT.

CBD

In the hours before

Special weather statement, May 17, 6:47 AM CDT, 3 hours 36 minutes before
ALZ001-002-171230-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
647 AM CDT SAT MAY 17 2003

...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING...
HEAVY RAIN AND GUSTY WINDS...

AT 650 AM...A LINE OF STRONG THUNDERSTORMS WAS APPROACHING
TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI. MOVEMENT WAS EAST AT
AROUND 35 MPH. AREAS AROUND WATERLOO...RIVERTON AND WRIGHT WILL SEE
HEAVY RAIN AND WIND GUSTS TO 40 MPH BY AROUND 730 AM.

CBD
Special weather statement, May 17, 7:41 AM CDT, 2 hours 42 minutes before
ALZ001-002-171329-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
741 AM CDT SAT MAY 17 2003

...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING...
HEAVY RAIN AND GUSTY WINDS...

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS LAUDERDALE AND
COLBERT COUNTIES AT AROUND 45 MPH. THROUGH 830 AM EXPECT LOCALLY
HEAVY RAINFALL...FREQUENT LIGHTNING...AND WINDS GUESTING TO NEAR 40
MPH WITH THIS LINE OF STORMS. LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE WATERLOO...CHEROKEE...AND RIVERTON.  RAINFALL AMOUNTS OF UP
TO 2 INCHES ARE POSSIBLE IN WESTERN COLBERT AND LAUDERDALE COUNTIES.

KTW
Special weather statement, May 17, 8:40 AM CDT, 1 hour 43 minutes before
ALZ001>004-171430-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
840 AM CDT SAT MAY 17 2003

...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING...
HEAVY RAIN AND GUSTY WINDS...

A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST ACROSS LAUDERDALE
AND COLBERT COUNTIES AT 45 MPH. THROUGH 930 AM EXPECT LOCALLY
HEAVY RAINFALL...FREQUENT LIGHTNING...AND WINDS GUSTING TO NEAR 40
MPH WITH THIS LINE OF STORMS. LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE WATERLOO...CHEROKEE...RUSSELLVILLE...FLORENCE...AND
LEXINGTON. RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN
STRONGER STORMS.

KTW
Special weather statement, May 17, 9:38 AM CDT, 45 minutes before
ALZ001>004-171530-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
938 AM CDT SAT MAY 17 2003

...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING...
HEAVY RAIN AND GUSTY WINDS...

A LINE OF STRONG THUNDERSTORMS CONTINUE TO MOVE NORTHEAST ACROSS
LAUDERDALE AND COLBERT COUNTIES AT 45 MPH. THROUGH 1030 AM EXPECT
LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...AND WINDS GUSTING TO
NEAR 40 MPH WITH THIS LINE OF STORMS. LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE FLORENCE...LITTLEVILLE...TOWN CREEK...RUSSELLVILLE...
PHIL CAMPBELL...AND LEXINGTON. RAINFALL AMOUNTS OF UP TO 2 INCHES ARE
POSSIBLE.

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:54 AM CDTSevere Thunderstorm WarningHUNLauderdale51 min
May 17, 9:45 AM CDTSevere Thunderstorm WarningHUNColbert30 min
May 17, 10:06 AM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence24 min
May 17, 10:40 AM CDTTornado WarningHUNLimestone20 min
May 17, 10:45 AM CDTTornado WarningHUNMadison30 min
May 17, 11:02 AM CDTTornado WarningHUNLimestone13 min
May 17, 11:18 AM CDTTornado WarningHUNMadison27 min
May 17, 11:38 AM CDTSevere Thunderstorm WarningHUNJackson37 min
May 17, 11:49 AM CDTSevere Thunderstorm WarningHUNMadison26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.